Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 32, NWS Austin/San Antonio, TX

November 30, 200826 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Nov 30, 2008, 4:00 AM CST for 26 counties in Texas. It took effect at Nov 30, 2008, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 30, 2008, 4:00 AM CST (10:00 UTC)
In effect from
Nov 30, 2008, 12:00 PM CST
Expired
Nov 30, 2008, 6:00 PM CST
In force
6 hr
Issued by
NWS Austin/San Antonio, TX
All 26 counties

Atascosa County, TX, Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, DeWitt County, TX, Fayette County, TX, Frio County, TX, Gillespie County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Kendall County, TX, Kerr County, TX, Lavaca County, TX, Lee County, TX, Llano County, TX, Medina County, TX, Travis County, TX, Uvalde County, TX, Williamson County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 17 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 10.0 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2008-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2008-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -80 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
-80 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KEWX 301000
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
400 AM CST SUN NOV 30 2008

...A RED FLAG WARNING IS IN EFFECT SUNDAY AFTERNOON OVER THAT
PORTION OF SOUTH CENTRAL TEXAS EAST OF A LINE FROM JUST WEST OF
LLANO TO VANDERPOOL AND UVALDE...FOR VERY DRY AND BREEZY CONDITIONS.

.A VERY STRONG POLAR JET ALOFT WILL MIX DOWN VERY DRY AIR TO THE
SURFACE THIS AFTERNOON PRODUCING GUSTY NORTH TO NORTHWEST WINDS
OF 15 TO 20 MPH WITH RELATIVE HUMIDITIES PLUMMETING INTO THE
TEENS TO LOWER 20S ACROSS THE RED FLAG WARNING AREA.

TXZ171>173-186>194-203>209-219>225-301800-
/O.NEW.KEWX.FW.W.0032.081130T1800Z-081201T0000Z/
LLANO-BURNET-WILLIAMSON-KERR-BANDERA-GILLESPIE-KENDALL-BLANCO-
HAYS-TRAVIS-BASTROP-LEE-UVALDE-MEDINA-BEXAR-COMAL-GUADALUPE-
CALDWELL-FAYETTE-FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-
LAVACA-
400 AM CST SUN NOV 30 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST
THIS AFTERNOON. 

A COMBINATION OF GUSTY NORTH TO NORTHWEST WINDS OF 15 TO 20 MPH
WITH RELATIVE HUMIDITIES PLUMMETING INTO THE TEENS TO LOWER 20S
HAS PROMPTED THIS RED FLAG WARNING.

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Nov 29, 11:28 PM CST, 4 hours 32 minutes earlier.

Area forecast discussion, Nov 29, 11:28 PM CST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1128 PM CST SAT NOV 29 2008

.AVIATION...
VFR CONDITIONS FOR THE NEXT 24 HOURS AS A NWLY FLOW CONTINUES ALOFT
AND DRY NWLY SURFACE WINDS OF 5 TO 15 KNOTS PREVAIL.

&&

.PREV DISCUSSION... /ISSUED 1122 PM CST SAT NOV 29 2008/

UPDATE...
TEMPS ACROSS THE EASTERN HILL COUNTRY APPROACHING THE FORECASTED LOWS.
THUS HAVE LOWERED THE LOW TEMP FCST A COUPLE OF DEGREES.

PREV DISCUSSION... /ISSUED 613 PM CST SAT NOV 29 2008/

AVIATION...
A DRY NWLY FLOW ALOFT BEHIND THE UPPER TROF WILL RESULT IN DRY VFR
CONDITIONS FOR THE NEXT 24 HOURS. NWLY SFC WINDS OF 5 TO 15 KNOTS
WILL PREVAIL.

PREV DISCUSSION... /ISSUED 315 PM CST SAT NOV 29 2008/

DISCUSSION...
BREEZY NORTH WINDS WILL CONTINUE TO ADVECT THIS SECOND SURGE OF
COLD AIR INTO THE REGION OVERNIGHT TONIGHT AND TOMORROW. WINDS WILL
DECREASE DURING THE OVERNIGHT HOURS BEFORE GOOD MIXING TOMORROW
MORNING HELPS THE NORTHWEST WINDS PICK BACK UP TO 15 TO 20 MPH THROUGH
THE AFTERNOON. DESPITE MOSTLY SUNNY SKIES EXPECTED FOR SUNDAY...THE
CAA WILL BE STRONG ENOUGH TO KEEP TEMPERATURES IN THE 60S TO NEAR
70...WHICH IS NEAR NORMAL FOR THE LAST DAY OF NOVEMBER. THE UPPER
JET WILL SLOWLY PROGRESS EASTWARD THROUGHOUT THE DAY ALLOWING
WINDS TO DECREASE AS PRESSURE GRADIENTS LOOSEN. THE LIGHTER WINDS
AND CLEAR SKIES OVERNIGHT WILL ENABLE RADIATIONAL COOLING. TEMPERATURES
WILL DROP TO NEAR FREEZING ACROSS THE HILL COUNTRY AND MID TO
UPPER 30S ELSEWHERE ACROSS SOUTH CENTRAL TEXAS MONDAY MORNING.

COOL NIGHTS AND MILD DAYS WILL CONTINUE THROUGH THE BEGINNING OF
THE WEEK AS DRY NW-NLY FLOW PREVAILS. WARM CONDITIONS ARE EXPECTED
ON TUESDAY AS RETURN FLOW BEGINNING LATE MONDAY PUSHES A WARM AND
MOIST GULF AIRMASS BACK INTO THE REGION. TEMPERATURES WILL CLIMB
INTO THE UPPER 70S TO NEAR 80 TUESDAY AFTERNOON. THE UNSEASONABLY
WARM CONDITIONS WILL PERSIST THROUGH WEDNESDAY. WHILE MAX TEMPS
ARE EXPECTED TO REACH VALUES OF TEN OR MORE DEGREES HIGHER THAN
NORMAL FOR EARLY DECEMBER...NO NEW RECORDS ARE EXPECTED ATTM.

WINDS WILL SHIFT TO THE NORTHWEST ON WEDNESDAY AS ANOTHER COLD
FRONT SLIDES INTO THE REGION. THE CURRENT GFS SOLUTION IS A LITTLE
FASTER THAN PREVIOUS RUNS...BUT IS ALSO IN FAIRLY GOOD AGREEMENT
WITH OTHER MID-RANGE MODELS. SO...HAVE INDICATED NORTHERLY WINDS
ARRIVING IN THE HILL COUNTRY BY LATE MORNING AND REACHING THE
SOUTHERN COUNTIES LATE IN THE AFTERNOON. NOTICEABLY COOLER
CONDITIONS ARE IN STORE ON THURSDAY WITH A GRADUAL WARMING TREND
HEADING INTO THE WEEKEND AS WINDS SHIFT BACK TO THE SOUTHEAST.

FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ON SUNDAY AS STRONG
NORTHERLY WINDS PUSH DRY AIR INTO THE REGION. RELATIVE HUMIDITIES
AND 20FT WINDS WILL APPROACH CRITICAL FIRE WEATHER VALUES DURING
THE AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              46  66  39  65  43 /   0   0   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  42  66  35  66  39 /   0   0   0   0   0
DEL RIO INTL AIRPORT           44  70  39  70  41 /  -    0   0   0   0
SAN ANTONIO INTL AIRPORT       45  68  38  69  40 /   0   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

13/01
Hazardous weather outlook, Nov 29, 11:00 AM CST, 17 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1100 AM CST SAT NOV 29 2008

TXZ171>173-183>194-202>209-217>225-228-301200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1100 AM CST SAT NOV 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE SUNDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.